Texas, 2004

Flash Flood in Texas, March 14, 2004

March 14, 2004 · NWS EWX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 14, 3:20 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Mar 14, 3:20 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
320 PM CST SUN MAR 14 2004

.DISCUSSION...
TWO AREAS OF CONVERGENCE AT THE SURFACE CONTRIBUTING TO CURRENT
UPTREND IN COVERAGE OF CONVECTION. THE FIRST...A COASTAL TROUGH
IS BECOMING ILL-DEFINED GIVEN THUNDERSTORM OUTFLOW...BUT APPEARS TO
BE SHIFTING FURTHER SOUTH INTO CWA CRP.  THE OTHER BOUNDARY IS A
WEAK COLD FRONT PUSHING SOUTH ACROSS CWA EWX. THIS BOUNDARY IS ILL-
DEFINED AS WELL GIVEN AREA SURFACE OB WINDS...BUT CAN BE IDENTIFIED
BY TEMPS IN THE 60S TO THE NORTH OF THE FRONT.  AM EXPECTING A
DOWNTREND WITHIN A FEW HOURS AFTER SUNDOWN...AS THIS ROUND IS
LIKELY AIDED BY SURFACE HEATING AHEAD OF THE FRONT.

THE UPPER LOW OVER WESTERN MEXICO WILL OPEN UP AND EJECT OUT OVER
SOUTH TEXAS AND THE GULF OF MEXICO LATE TOMORROW. WILL MAINTAIN
CHANCE POPS UNTIL THEN. WILL CONTINUE WITH SLIGHT CHANCE POPS
TUE AND WED WITH A WEAK COLD FRONT NUDGING DOWN INTO CENTRAL TX AND
A SERIES OF SHORT WAVE TROUGHS MOVING OVER IN THE NW FLOW ALOFT.
UPPER FLOW WEAKENS AND GOES ZONAL AFTER THAT...ALLOWING FOR A
BUILD-UP OF PWS. SO WILL CONTINUE SLIGHT CHANCE POPS INTO FRI...BUT
DROP THEM OFF AFTER THAT GIVEN LOW CONFIDENCE IN MEDIUM RANGE MODEL
SOLUTIONS FOR SAT/SUN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              57  72  56  75 /  40  30  10  20
AUSTIN BERGSTROM INTL AIRPORT  56  71  53  74 /  40  30  10  20
DEL RIO INTL AIRPORT           58  74  56  79 /  40  10   0   0
SAN ANTONIO INTL AIRPORT       58  71  56  77 /  50  30   0  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH EAST OF I-35
THRU 9PM CST.

&&

11/01
Hazardous weather outlook, Mar 14, 6:00 AM CST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 AM CST SUN MAR 14 2004

TXZ171>173-183>194-202>209-217>225-228-151200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH
FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Mar 14, 5:12 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
512 PM CST SUN MAR 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             9 NW JUNO               30.24N 101.22W
03/14/2004  1.00 INCH        VAL VERDE          TX   TRAINED SPOTTER

0305 PM     HAIL             9 NW JUNO               30.24N 101.22W
03/14/2004  1.00 INCH        VAL VERDE          TX   TRAINED SPOTTER

&&

CA
Local storm report, Mar 14, 5:12 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
512 PM CST SUN MAR 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             9 NW JUNO               30.24N 101.22W
03/14/2004  1.00 INCH        VAL VERDE          TX   TRAINED SPOTTER

&&

CA

The radar

The Austin/San Antonio radar (KEWX), 112 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lavaca

When
March 14, 6:30 PM CST to 7:30 PM CST
Where
Lavaca County, Sublime
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
29.384, -96.930 (the zone’s center; the record gives no point)

Additional showers and thunderstorms developing in the late afternoon produced totals of up to 1.5 inches near Sublime in eastern Lavaca County. County roads 142 and 138 were closed during the early evening hours due to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389589.